Michigan, 2004

Damaging Winds in Michigan, May 20, 2004

May 20, 2004 · NWS IWX · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 20, 6:20 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, May 20, 6:20 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
620 PM EST THU MAY 20 2004

.AVIATION...
EXPECTING COVERAGE OF THUNDERSTORMS TO INCREASE OVER THE NEXT
SEVERAL HOURS AS CAP THAT HAS BEEN IN PLACE MUCH OF THE DAY FINALLY
BEGINS TO BREAK AS AN UPPER LEVEL SYSTEM APPROACHES. MAIN AREA OF
CONVECTION TO WATCH IS IN NORTHERN IL AND EASTERN IOWA...BUT SOME
ACTIVITY HAS BEEN DEVELOPING ACROSS SW LWR MI OVER THE PAST HOUR.
TIMING/LOCATION OF ACTIVITY AT THIS TIME IS RATHER DIFFICULT. HAVE
OPTED TO GO WITH VCTS AT BOTH SITES KEYING IN ON THE COMPLEX OVER
IA/IL. TRENDS WILL BE MONITORED OVER THE NEXT SEVERAL HOURS. COULD
VERY WELL BE AN EXTENDED PERIOD OF PRECIPITATION LATER TONIGHT INTO
EARLY FRIDAY. AGAIN...WILL NOT GO TO CRAZY WITH PRECIP RIGHT NOW.
CIGS/VSBYS WILL DROP INTO THE MVFR RANGE...WITH STRONGER CELLS
PRODUCING INSTANCES OF IFR/POSSIBLY LIFR. AGAIN...WILL MONITOR
TRENDS. THINGS LOOK TO BE DRIER BY FRI AFTN AS MAIN BOUNDARY BEGINS
TO SHIFT BACK NORTH.

&&

.PREVIOUS DISCUSSION...
SHORT TERM...
MAIN CONCERN IN SHORT TERM WILL BE SVR/HVY RAIN THREAT FOR TONIGHT.
LOW CLOUDS CONTINUE TO HANG IN OVER THE AREA THIS AFTERNOON. LATEST
SFC ANALYSIS SHOWS FRONTAL BOUNDARY TO THE NW EXTENDING FROM NE
WISCONSIN BACK THROUGH CENTRAL IOWA. AIRMASS OVER THE REGION AHEAD
OF THE FRONT CONTINUES TO DESTABILIZE AS LATEST LAPS SOUNDINGS IN
THE WESTERN CWA HAS CAPES OVER 2000J/KG AND LI -5. SATELLITE AND
RADAR NOT INDICATING AND VISIBLE OUTFLOW BOUNDARY FROM EARLIER MCS
THAT MOVED ACROSS MI THIS MORNING LEAVING NOT MUCH IN THE WAY OF A
GOOD TRIGGER/FOCUS FOR CONVECTIVE DEVELOPMENT. EXPECT BETTER CHANCE
FOR TSTORMS TO FIRE LATE THIS AFTERNOON/EARLY THIS EVENING AS FRONT
WILL SAG SE TOWARD SOUTHERN LAKE MICHIGAN AND INTO NE IL. ALSO
EXPECT SIMILAR TIMING IN UPPER DISTURBANCE FCST TO MOVE ACROSS THE
MIDWEST. WHILE WIND FIELD DOES APPEAR SUFFICIENT TO SUPPORT
SUPERCELL DEVELOPMENT...LOW LEVEL SHEAR RATHER WEAK SUGGESTING MAIN
SVR THREAT WILL BE DAMAGING WINDS AND SOME LARGE HAIL. WEST/EAST
ORIENTATION OF FRONT TONIGHT WILL BRING THE POTENTIAL FOR SOME HEAVY
RAIN WITH THE STORMS AS AXIS OF THETAE RIDGE CURRENTLY OVER THE
NORTHERN CWA WILL SLOWLY SHIFT SOUTH AND PRECIP WATER AROUND 1.5 TO
1.75 INCHES. LATER TONIGHT BEST FOCUS FOR CONVECTION APPEARS TO
SHIFT TO THE WEST TOWARD IA/NE AS 50KT LLJ IN THE CENTRAL PLAINS
COINCIDES WITH POSITION OF FRONTAL WAVE AND THETAE AXIS SUGGESTING
BEST POTENTIAL FOR MCS DEVELOPMENT AFTER MIDNIGHT. THIS MAY BRING
ADDITIONAL PRECIP INTO THE AREA BY THE EARLY MORNING HOURS BUT NW/SE
ORIENTATION OF 850-300MB THICKNESSES SUGGEST ANY MCS ACTIVITY TO OUR
WEST MAY TRACK SOUTH OF THE CWA. DEVELOPMENT ALONG FRONT APPEARS TO
BE A GOOD BET THIS EVENING...ONLY QUESTION IS AMOUNT OF COVERAGE.
WILL PROBABLY STAY WITH SCT WORDING AND HIGH CHANCE POPS OR BUMP UP
TO LIKELY/60POP. FRONT STALLS OUT JUST SOUTH OF THE CWA THEN BEGINS
TO LIFT BACK NORTH THROUGH THE AREA ON FRIDAY KEEPING THE CHANCE FOR
SH/TSRA IN THE FCST. TEMPS COULD BE A LITTLE TRICKY FRIDAY DEPENDING
ON HOW QUICKLY NORTHWARD RETURN OF FRONT OCCURS. RIGHT NOW FWC
APPEARS TO BE GOOD COMPROMISE BETWEEN MAV AND MET NUMBERS. WILL
RANGE FROM NEAR 80 IN THE NE TO M80S IN THE SOUTH. GUIDANCE CLOSE
AND REASONABLE ON LOWS TONIGHT WITH 60-65 FROM NORTH TO SOUTH.

LONG TERM
FRIDAY NIGHT THROUGH THURSDAY...
MODELS IN GOOD AGREEMENT THAT FRONT WILL LIFT BACK NORTH INTO
CENTRAL MI FRI NIGHT AS SHRTWV DIGS INTO UPPER TROUGH OVER WRN U.S..
FRONT SHOULD THEN REMAIN NEARLY STATIONARY FROM CENTRAL PLAINS TO
UPPER GRTLKS OVER THE WEEKEND WITH A SERIES OF WK SHRTWVS LIFTING NE
ALONG IT. CANT RULE OUT SOME AFTN/EVE TSTMS AS AIRMASS OVER
THE AREA WILL BE QUITE UNSTABLE. ALSO SOME POTENTIAL FOR TSTMS
FORMING TO OUR NW CLOSER TO THE FRONT PROPAGATING INTO THE
MOIST/UNSTABLE AIR OVER OUR AREA. THUS, HAVE LEFT A LOW POP IN
THROUGH THE WEEKEND WITH BEST CHANCES SUN NGT AS MODELS FCSTG A
LITTLE STRONG SHRTWV TO MOVE ACROSS THE GRTLKS AT THAT TIME. IN WAKE
OF THIS SYSTEM SHOULD BE A LITTLE COOLER/DRIER ON MON WITH FRONT
MOVG BACK NORTH AGAIN WITH CHC OF TSTMS TUE-WED. GFS/GEM/ECMWF ALL
INDICATING A LITTLE DEEPER UPPER LEVEL TROF MOVG OVER THE GRTLKS
LATE NEXT WEEK.  THIS SHOULD ALLOW SFC FRONT TO MOVE WELL SOUTH OF
THE CWA... THUS GOING WITH DRY FCST FOR THU. NO SGFNT CHANGES NEEDED
TO MOS TEMPS DURING LONG TERM PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, May 20, 5:20 AM EST, 17 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 AM EST THU MAY 20 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211030-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
520 AM EST THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON AND
TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS AS A COOL
FRONT MOVES INTO THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
FRIDAY AND SATURDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY OR EARLY TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Special weather statement, May 20, 9:25 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
925 PM EST THU MAY 20 2004

INZ003>009-012>018-MIZ077>081-OHZ001-002-004-005-015-210700-
ALLENIN-BERRIEN-BRANCH-CASSMI-DEFIANCE-DEKALB-ELKHART-FULTONIN-
FULTONOH-HENRY-HILLSDALE-KOSCIUSKO-LAGRANGE-LAPORTE-MARSHALL-NOBLE-
PAULDING-PULASKI-ST JOSEPHIN-ST JOSEPHMI-STARKE-STEUBEN-WHITLEY-
WILLIAMS-
1025 PM EDT (925 PM CDT) THU MAY 20 2004

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 2 AM EST (3 AM
EDT)...

WATCH NUMBER 226 IS IN EFFECT FOR FAR SOUTHWEST LOWER MICHIGAN...
MUCH OF NORTHERN INDIANA AND A PORTION OF NORTHWEST OHIO.
THE WATCH INCLUDES THE FOLLOWING COUNTIES...
  IN MICHIGAN...
BERRIEN...CASS SAINT JOSEPH...BRANCH AND HILLSDALE.
  IN NORTHERN INDIANA...
LA PORTE...SAINT JOSEPH...ELKHART...LAGRANGE...STEUBEN...STARKE...
MARSHALL...KOSCUISKO...NOBLE...DE KALB...PULASKI...WHITLEY...FULTON
AND ALLEN COUNTIES.
   IN NORTHWEST OHIO...WILLIAMS...FULTON...DEFIANCE...HENRY AND
PAULDING.

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
TONIGHT AS A COLD FRONT MOVES INTO THE AREA.

SKIP
Local storm report, May 20, 10:02 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1002 PM EST THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     MICHIGAN CITY           41.71N 86.88W
05/20/2004  60 MPH           LA PORTE           IN   COAST GUARD

            MEASURED AT MICHIGAN CITY COAST GUARD

&&

HITCHCOCK

The radar

The Northern Indiana radar (KIWX), 66 km away, was scanning. The volume nearest the first event began at 03:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
May 20, 10:25 PM EST
Where
Berrien County, 4 mi S of Niles
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.783, -86.250

Emergency management reported trees down in Bertrand.

Thunderstorm Wind, Cass

When
May 20, 10:45 PM EST
Where
Cass County, Edwardsburg
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.800, -86.083

Emergency reported trees down in Edwardsburg.

Thunderstorm Wind, St. Joseph

When
May 20, 11:15 PM EST
Where
St. Joseph County, 4 mi SW of White Pigeon
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.767, -85.683

Trained spotter reported numerous trees down southwest of White Pigeon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398945, 5398946, 5398947.